Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 8, NWS Topeka, KS

April 10, 201923 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 10, 2019, 3:54 PM CDT for 23 counties in Kansas. It took effect at Apr 11, 2019, 10:00 AM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2019, 3:54 PM CDT (20:54 UTC)
In effect from
Apr 11, 2019, 10:00 AM CDT
Expired
Apr 11, 2019, 12:00 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 477 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
477 m²/s²
0-3 km storm-relative helicity
588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS73 KTOP 102054
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
354 PM CDT Wed Apr 10 2019

KSZ026-037>040-054>056-058-059-110600-
/O.NEW.KTOP.WI.Y.0008.190411T1500Z-190412T0000Z/
/O.CON.KTOP.WI.Y.0007.000000T0000Z-190411T0000Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
354 PM CDT Wed Apr 10 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT THURSDAY...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect from 10 AM to 7 PM CDT Thursday. 

* Winds...South winds this afternoon will be sustained at 20 to 30
  MPH with gusts of 40 to 45 MPH possible. West and northwest
  winds Thursday will be sustained at 20 to 30 MPH with gusts to
  around 45 MPH. 

* IMPACTS...Driving may be hazardous especially for those 
  traveling in high profile vehicles. Smaller loose items may be 
  blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

KSZ008>012-020>024-034>036-110600-
/O.NEW.KTOP.WI.Y.0008.190411T1500Z-190412T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
354 PM CDT Wed Apr 10 2019

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT THURSDAY...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect from 10 AM to 7 PM CDT Thursday. 

* WINDS...West and northwest winds will be sustained at 20 to 30 
  MPH with gusts to around 45 MPH. 

* IMPACTS...Driving may be hazardous especially for those 
  traveling in high profile vehicles. Smaller loose items may be 
  blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
4 follow-up statements
915 
WWUS73 KTOP 102358
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
658 PM CDT Wed Apr 10 2019

KSZ026-037>040-054>056-058-059-110800-
/O.EXP.KTOP.WI.Y.0007.000000T0000Z-190411T0000Z/
/O.CON.KTOP.WI.Y.0008.190411T1500Z-190412T0000Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
658 PM CDT Wed Apr 10 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...
...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

* Winds...West and northwest winds on Thursday will be sustained 
  at 20 to 30 MPH with gusts to around 45 MPH. 

* IMPACTS...Driving may be hazardous especially for those 
  traveling in high profile vehicles. Smaller loose items may be 
  blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

KSZ008>012-020>024-034>036-110800-
/O.CON.KTOP.WI.Y.0008.190411T1500Z-190412T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
658 PM CDT Wed Apr 10 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...

* WINDS...West and northwest winds will be sustained at 20 to 30 
  MPH with gusts to around 45 MPH. 

* IMPACTS...Driving may be hazardous especially for those 
  traveling in high profile vehicles. Smaller loose items may be 
  blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

KDS
365 
WWUS73 KTOP 110408
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1108 PM CDT Wed Apr 10 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-111215-
/O.CON.KTOP.WI.Y.0008.190411T1500Z-190412T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1108 PM CDT Wed Apr 10 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...

* WINDS...Southwest to west winds will be sustained at 20 to 30 
  MPH with gusts to around 45 MPH. 

* IMPACTS...Driving may be hazardous especially for those
  traveling in high profile vehicles on north to south roads in
  particular. Smaller loose items may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

KDS
724 
WWUS73 KTOP 110833
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
333 AM CDT Thu Apr 11 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-120000-
/O.CON.KTOP.WI.Y.0008.190411T1500Z-190412T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
333 AM CDT Thu Apr 11 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING...

* WINDS...West winds will be sustained at 20 to 30 MPH with 
  occasional gusts to around 45 MPH. 

* IMPACTS...Driving may be hazardous especially for those 
  traveling in high profile vehicles on north to south roads in 
  particular. Smaller loose items may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
433 
WWUS73 KTOP 111700
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1200 PM CDT Thu Apr 11 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-111800-
/O.CAN.KTOP.WI.Y.0008.000000T0000Z-190412T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1200 PM CDT Thu Apr 11 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Topeka has cancelled the Wind
Advisory. 

The wind gusts will remain below advisory criteria this afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 10, 3:47 PM CDT, 7 minutes earlier.

Area forecast discussion, Apr 10, 3:47 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
347 PM CDT Wed Apr 10 2019

.SHORT TERM...(This evening through Thursday)
Issued at 345 PM CDT Wed Apr 10 2019

A strong system will continue to impact the area through the short-
term period bringing a chance for severe weather to north-central KS
this evening, and very windy conditions and elevated fire weather
danger tomorrow.

As of 20Z, the center of a 986mb surface low was located near the TX
panhandle and extended up into southwestern KS. A warm front
extended from the low northeastward into north-central KS and south-
central NE. Low level moisture has been advecting northward with the
aid of strong southerly winds, creating a somewhat diffuse
dryline stretching southward through central KS, into western OK
and TX. The area has been capped by an inversion aloft but CAPE
continues to build as surface temperatures warm and lapse rates
steepen in the mid-levels, especially across north-central KS.

Thunderstorms will be possible this evening for the far northwestern
portion of the CWA where the best forcing and dynamics look to align
as the system approaches. Current thinking is that initiation will
occur over parts of north-central KS around 00Z as the surface low
advances into central KS. Storms that develop will have the
potential to reach severe limits with large hail as the main threat.
Damaging wind will also be possible with the strongest storms and a
tornado or two cannot be completely ruled out given decent shear
parameters per sounding and hodograph analysis. Thunderstorms should
move quickly with strong winds in place aloft. The strongest storms
are expected to be out of the area by 04/05Z. The rest of the area
is likely to stay dry with the cap in place.

Thursday will be another very windy day. Thus, a wind advisory will
be in effect from 15Z Thursday to 00Z Friday for the entire CWA.
Westerly winds will gust to near 45 mph at times during the late
morning and early afternoon given the tight pressure gradient
still in place as the strong surface low moves into eastern NE.
Given strong winds and low relative humidities tomorrow, fire
weather will again be a concern.

CAA will also take place Thursday in the wake of a cold front that
looks to move through the CWA in the morning. Temperatures tonight
will fall into the low 40's in north-central KS to the low 50's in
east-central KS, and will then struggle to warm during the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 345 PM CDT Wed Apr 10 2019

The strong mid level upper low will be rotating quickly to the
northeast and into southwest Minnesota by 06Z Saturday.
Precipitation within the deformation zone will just clip the
counties along the Nebraska border during the evening hours Thursday
night. Models have moderated slightly with the cold air behind the
departing system, but most of the area continues to fall to or below
freezing by Friday morning. Temperatures rebound back into the upper
40s to mid 50s during the day on Friday especially across the south
where insolation will be best with few clouds. High pressure will
extend across much of Kansas Friday night and temperatures will
again drop into the upper 20s across north central Kansas and into
the mid 30s across east central Kansas with light winds and clear
skies allowing for good radiational cooling to occur.

The next system to affect the area is a upper low moving across the
southern Plains Saturday then pivoting northeast on Sunday into the
Mid Mississippi Valley. Precipitation is expected to develop within
the deformation zone across much of the area Saturday night. The
heavier precipitation is expected to occur within the TROWAL across
southeast and east central Kansas Saturday night. Thermal profiles
suggest some snow may mix with the rain before ending by
early Sunday morning.

A warming trend occurs early next week as heights rise and WAA
increases ahead of the next trough approaching from the Rockies. By
Tuesday, a northern stream trough will move across the northern
Plains and into the western Ontario by Wednesday morning. A cold
front is forecast to move through eastern Kansas on Tuesday night
and bring another chance of showers along with a slight chance for
Thunderstorms. Temperatures warm back into the 70s on Monday and
Tuesday cooling into the 60s for Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1229 PM CDT Wed Apr 10 2019

Southerly surface winds will continue to remain gusty through the
TAF period with gusts between 30 and 40 kts possible at times.
LLWS will increase by 00Z at all terminals to 45 kts at 2000 ft,
further increasing through 04Z to around 60 kts at 2000 ft. Winds
aloft should subside after 06Z at KMHK and after 10Z at KTOP &
KFOE. Otherwise, CIGS at KMHK could drop into MVFR conditions by
mid-morning Thursday as low clouds wrap around a departing surface
low.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 7 PM CDT Thursday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

Wind Advisory until 7 PM CDT this evening for KSZ026-037>040-
054>056-058-059.

&&

SHORT TERM...Teefey
LONG TERM...53
AVIATION...Teefey
Hazardous weather outlook, Apr 10, 3:49 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
349 PM CDT Wed Apr 10 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-112100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
349 PM CDT Wed Apr 10 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are possible late this afternoon and
this evening across areas northwest of a line from Marysville to
Salina. Large hail and damaging winds will be the primary
hazards, although a tornado or two will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another very windy day is expected Thursday with west to
northwest winds gusting between 35 and 45 MPH. A Wind Advisory
will be in effect from 10 AM to 7 PM for the entire outlook area.
Additionally, very high fire danger is expected Thursday
primarily along and southeast of a line from Hiawatha to Emporia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.